Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

August 13, 2021Oswego County, New York

NWS Buffalo, NY issued this special weather statement at Aug 13, 2021, 11:04 PM EDT for Oswego County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 11:04 PM EDT (03:04 UTC)
Expired
Aug 13, 2021, 11:30 PM EDT
In force
26 min
Issued by
NWS Buffalo, NY
Hail
0.25 in
Wind
30

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 51 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS81 KBUF 140304
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1104 PM EDT Fri Aug 13 2021
 
NYZ006-140330-
Oswego NY-
1104 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of central Oswego
County through 1130 PM EDT...

At 1104 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mexico Point State Park, or 10 miles northeast of Fulton, moving
northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Pulaski, Selkirk Shores State Park, Mexico Point State Park, New
Haven, Mexico, Parish, Port Ontario and Howardville.

This includes Interstate 81 between exits 34 and 36.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4342 7601 4340 7620 4336 7635 4349 7643
      4356 7630 4356 7628 4358 7627 4362 7619
      4356 7604
TIME...MOT...LOC 0304Z 246DEG 13KT 4344 7629 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

Thomas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 13, 10:54 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 13, 10:54 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1054 PM EDT Fri Aug 13 2021

.SYNOPSIS...
A cold front will push through our region overnight. This will not
only generate some showers and thunderstorms but will bring an end
to a stretch of oppressive tropical like weather. High pressure
moving across the Great Lakes region during the weekend will then
guarantee beautiful weather featuring lower temperatures and notably
more comfortable humidity levels.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
A sultry airmass with Tds near 70 and PWATs of 1.75" remain in place
late this evening...as a wavy cold front has come ashore (03z)
across Niagara and Orleans counties. The unstable airmass will
interact with the slow moving cold front to keep showers and
thunderstorms in place for several more hours. Some of the storms
could approach severe levels across the Genesee valley and Finger
Lakes region where the greatest instability and highest DCAPE values
remain.

Clearing with an onset of lower Tds will move from northwest to
southeast as we progress through the wee hours of Saturday morning.

Only a few showers are possible across the Finger Lakes Saturday
morning before a change in airmass will bring much drier and cooler
conditions into the region Saturday and Saturday night. Clearing
will occur from west to east in the morning and mostly sunny
conditions expected. Highs will be in the mid to upper 70s.

Saturday night, cool with lows falling into the upper 40s to low
50s. Upper 50s near the lake shores. Valley fog is possible
overnight into Sunday morning.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The bubble of surface high pressure beneath a low-level ridge across
the Eastern Great Lakes Sunday will make for another superb weather
day area-wide, with abundant sunshine and low humidity. Highs will
top out in the 70s, some upper 60s possible up on the Tug Hill.

Sunday night, the low-level ridge begins to drift towards the east
coast. With the center of the high over northern New England by
Monday morning, light southerly flow and weak warm air advection
will begin to develop overnight. Another cool night is in store with
lows anticipated in the 50s inland to the low 60s along the lakes.
Some late night river valley fog development can't be ruled out.

Southerly flow will provide continued warm air advection from the
southwest Monday and allow moisture from TD Fred to surge northward
into the region. The latest suite of 12z guidance has generally
trended more pessimistic with rain chances Monday and Monday night,
but there still remains a good deal of uncertainty as the region
sits between the departing ridge and a sluggish weak upper level
trough over the North Central Plains. Though PWATs look to sharply
increase from 0.5 inches to 1.5-2 inches by Monday evening, Monday
continues to look mostly dry with a solid 850mb cap in place greatly
limiting instability and very little in the way of overall shear.
Nonetheless, a few showers near the NY/PA border will be possible in
the afternoon. Cloud cover and rain chances will gradually increase
from the south through the night. Otherwise, expect highs in the
upper 70s to low 80s, mid 70s on the higher terrain, and with just a
touch more humidity across the area. Owing to the warm air advection
and extra cloud cover, lows Monday night will generally settle into
the low to mid 60s, some upper 50s across the Tug Hill and Western
Adirondacks.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
This period will feature a strong western Atlantic ridge centered
just off the Mid Atlantic coast through mid week, slowly building
southwest over the southeastern states toward the end of the period.
Meanwhile general weak upper troughing will remain fairly stationary
across the upper Great Lakes/Upper Midwest. This will allow a deep
southwesterly flow to develop/remain in place between these two
features helping draw deeper GOMEX moisture in across our region.
This will bring a return to more humid conditions as increasing
moisture moves back across the region resulting in better chances
for showers and storms. The other potential player will be what
happens with the remnants of tropical system Fred as it meanders
north-northeastward across the eastern third of the CONUS during the
mid week timeframe. The main impact would be some added tropical
moisture that would further increase shower and storm potential.
Regardless of what happens with Fred, it appears that enough
moisture returns for at least some diurnal showers and thunderstorms
as alluded to just above.

Otherwise, expect generally warm and humid conditions with daytime
highs ranging from the upper 70s to mid 80s through the period.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
While VFR conditions will be in place through tonight for the
majority of the region...showers and thunderstorms (mainly over the
Genesee valley and Finger Lakes regions) will maintain the risk for
short lived MVFR conditions. There will also be the likelihood for
IFR conditions across the Srn Tier after 08z...esp where some of the
heavier convection was earlier this evening.

VFR weather will be found throughout the region Saturday and
Saturday night as high pressure will advance east from the Upper
Mississippi valley.

Outlook...

Sunday through Monday...VFR.
Tuesday...Mainly VFR. A chance of showers.
Wednesday...Showers and thunderstorms possible. Sub-VFR.

&&

.MARINE...
Concern through rest of tonight is possible strong storms as cold
front moves from Southern Ontario across Lake Erie, Lake Ontario and
St. Lawrence River by daybreak Saturday. The storms...found along
and ahead of a passing cold front...could become strong enough to
warrant special marine warnings. Mariners should be alert for this
risk.

Winds will veer to the northwest in the wake of the cold front later
tonight...but conditions should remain below small craft advisory
criteria.

High pressure centered over the Upper Mississippi valley Saturday
morning will drift across the Upper Great Lakes during the course of
the afternoon. This will support moderate to fresh northwesterlies
throughout the Lower Great Lakes...especially on Lake Ontario where
choppy conditions are anticipated from Thirty Mile Point to Mexico
Bay.

A weakening sfc pressure gradient will allow winds to subside
Saturday night before becoming light and variable on Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...JLA/RSH
SHORT TERM...PP
LONG TERM...JM
AVIATION...JLA/RSH
MARINE...JLA/RSH
Hazardous weather outlook, Aug 13, 7:36 PM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
736 PM EDT Fri Aug 13 2021

NYZ001>008-010>014-019>021-085-142345-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
736 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.

Thunderstorms may redevelop once again this evening along and ahead
of a cold front bringing a renewed risk for strong gusty winds and
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-142345-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
736 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 13, 8:35 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Buffalo NY
835 PM EDT Fri Aug 13 2021

NYZ019-140115-
Chautauqua NY-
835 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern
Chautauqua County through 915 PM EDT...

At 834 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wattsburg, or 14 miles east of Erie, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Westfield, Mayville, Clymer, Findley Lake, Long Point State Park,
Chautauqua Institution, Chautauqua, Mina, French Creek, Sherman,
Panama, Bemus Point, Dewittville, Stedman Corners, Stow and Ellery
Center.

This includes Interstate 86 between exits 4 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4221 7976 4237 7949 4214 7930 4200 7969
      4200 7976
TIME...MOT...LOC 0034Z 237DEG 21KT 4207 7981

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mitchell
Special weather statement, Aug 13, 9:14 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Buffalo NY
914 PM EDT Fri Aug 13 2021

NYZ019-140145-
Chautauqua NY-
914 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of central Chautauqua
County through 945 PM EDT...

At 914 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chautauqua Institution, or 14 miles northwest of Jamestown, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mayville, Long Point State Park, Chautauqua Institution, Chautauqua,
Stockton, Gerry, Ellington, Arkwright, Cassadaga, Sinclairville,
Cherry Creek, Bemus Point, Hamlet, Dewittville, Stedman Corners, Stow
and Ellery Center.

This includes Interstate 86 between exits 7 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4209 7950 4225 7962 4247 7920 4228 7906
      4222 7906
TIME...MOT...LOC 0114Z 241DEG 25KT 4221 7947

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mitchell
Special weather statement, Aug 13, 9:45 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
945 PM EDT Fri Aug 13 2021

NYZ019-020-085-140215-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-
945 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northwestern
Cattaraugus, southwestern Erie and northeastern Chautauqua Counties
through 1015 PM EDT...

At 945 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fredonia, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fredonia, Gowanda, Silver Creek, Evangola State Park, Collins,
Sheridan, Stockton, Dayton, Arkwright, Forestville, Cassadaga, South
Dayton, Sinclairville, Perrysburg, Farnham, Hamlet, Silver Creek
Reservoir and Versailles.

This includes Interstate 90 between exits 59 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4224 7926 4237 7942 4266 7910 4246 7885
TIME...MOT...LOC 0145Z 226DEG 24KT 4236 7927

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mitchell
Special weather statement, Aug 13, 11:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1104 PM EDT Fri Aug 13 2021

NYZ006-140330-
Oswego NY-
1104 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of central Oswego
County through 1130 PM EDT...

At 1104 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mexico Point State Park, or 10 miles northeast of Fulton, moving
northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pulaski, Selkirk Shores State Park, Mexico Point State Park, New
Haven, Mexico, Parish, Port Ontario and Howardville.

This includes Interstate 81 between exits 34 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4342 7601 4340 7620 4336 7635 4349 7643
      4356 7630 4356 7628 4358 7627 4362 7619
      4356 7604
TIME...MOT...LOC 0304Z 246DEG 13KT 4344 7629

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:35 PM EDTSpecial Weather StatementBUFChautauqua40 min
Aug 13, 9:14 PM EDTSpecial Weather StatementBUFChautauqua31 min
Aug 13, 9:45 PM EDTSpecial Weather StatementBUFChautauqua30 min
Aug 13, 10:51 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Wyoming39 min
Aug 13, 11:12 PM EDTSpecial Weather StatementBUFCattaraugus48 min
Aug 13, 11:39 PM EDTSpecial Weather StatementBUFErie66 min
Aug 14, 12:05 AM EDTSpecial Marine WarningBUF55 min
Aug 14, 11:46 AM EDTSmall Craft AdvisoryBUF11 hr

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.